Alert archive / Illinois / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 94, NWS Lincoln, IL

August 15, 1997DeWitt County, McLean County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Aug 15, 1997, 5:08 AM CDT for DeWitt County, McLean County, Illinois. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 15, 1997, 5:08 AM CDT (10:08 UTC)
Expired
Aug 15, 1997, 5:45 AM CDT
In force
37 min
Issued by
NWS Lincoln, IL
Area
Whole counties

Counties DeWitt County, IL, McLean County, IL

What was reported inside it

TimeReportWhereRemark
Aug 15, 5:20 AM CDTThunderstorm WindChenoa, ILThunderstorm winds blew down numerous tree limbs and power lines in the Chenoa area. No injuries were reported and no damage estimate was available.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 10.1 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 1997-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 99 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 1997-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
99 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
896 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSPI 151010 RRA
SVRSPI
ILC039-113-151045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
508 AM CDT FRI AUG 15 1997

* SEVERE THUNDERSTORM WARNING FOR
  DE WITT COUNTY IN CENTRAL ILLINOIS
  MCLEAN COUNTY IN CENTRAL ILLINOIS

* UNTIL 545 AM CDT
 
* SOME LOCATIONS AFFECTED
  BLOOMINGTON
  NORMAL
  LEROY
  DEWITT

* AT 505 AM CDT LINCOLN DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS 12 MILES SOUT$HWEST OF BLOOMINGTON TO JUST EAST OF
  CLINTON...MOVING NORTHEAST AT 35 MPH.

THIS STORM IS CAPABLE OF BLOWING DOWN TREES AND DAMAGING ROOFS AND
WINDOWS. MOVE TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS.


UTHLAUT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 2:00 AM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, Aug 15, 2:00 AM CDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
200 AM CDT FRI AUG 15 1997

PROFILER PLAIN VIEW AT 850MB SHOWS CONVGNC ZN FM S CNTRL KS TO N CNTRL
MO...TRIGGERING DVLPG STORM COMPLEX. FARTHER N...CNVGNC AT 850MB AND
750 M IN PROFILER DATA TRIGGERING BOW COMPLEX MOVG E OVR IA. LOOK AT
00Z ETA MODEL RUN SHOWS 850MB CNVGNC DEFINED WELL ON TROF AXIS AT 850MB
WITH SGFNT TROF PROD. GOOD 700MB DRY PROD ALSO OVER 850MB MSTR AXIS.
06Z PROG OF 500MB SHRTWV ALSO VERIFIES WELL...FM CNTL NE TO KS. IN
LOOKING INTO MRNG FCST PDS...LOLVL CNVGNC WEAKENS OVR CWA AS SHRTWV
MOVS E...HOWEVER MSTR AXIS CONTS TO PUSH INTO CWA. 700MB DRY PROD DOES
MOV INTO N AND CNTRL IL WITH RT REAR QUAD OF 300MB JET OVR CWA. RESULT
SHD BE STORMS CONTG TO MOV E IN GOOD LOLVL AMS. TIME OF DAY MAY HELP TO
WEAKEN THE CNVTN A BIT...HOWEVER STRENGTH OF UPR FEATURES WOULD SUGGEST
THE MENTION OF STORMS LIKELY...WITH SOME STORMS MAY BE SEVERE THIS
MRNG. EVEN THOUGH SHRTWV MOVS THRU BY MIDDAY...PORTIONS OF AREA MAY HV
SCT AMS TYPE STORMS REDVLP BY LATE AFTN. BUFKIT SOFTWARE SUGGESTS VRY
GOOD INSTABILITY...AND WITH FCST HTG AHD OF LINGERING SFC TROF AND
PLENTY OF LOLVL MSTR LEFT BHND...MIGHT STILL DESERVE A CHC CAT.

PIA  87/69  72
SPI  87/71  72
DEC  87/70  72
CMI  87/70  72
LWV  89/72  72

GOETSCH

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 4:01 AM CDTSevere Thunderstorm WarningILXMenard, Sangamon44 min
Aug 15, 4:25 AM CDTSevere Thunderstorm WarningILXLogan35 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.